Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 98, NWS Sioux Falls, SD

June 10, 2001Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2001, 12:54 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 10, 2001, 12:54 AM CDT (05:54 UTC)
Expired
Jun 10, 2001, 1:30 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 1:00 AM CDTHail 0.75Tyler, MN
Jun 10, 1:03 AM CDTThunderstorm Wind 52 EMinneota, MNThunderstorm winds blew down power lines and moved cars.
Jun 10, 1:15 AM CDTThunderstorm Wind 62 M(Mml)Ryan Fld Marsha, MN
Jun 10, 1:22 AM CDTThunderstorm Wind 61 EMarshall, MNThunderstorm winds blew down light poles.
Jun 10, 1:23 AM CDTTornado F0Cottonwood, MNA brief tornado caused no reported damage.
Jun 10, 1:35 AM CDTThunderstorm Wind 61 ETracy, MNThunderstorm winds destroyed a store front.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100554
SVRFSD
MNC081-083-100630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 AM CDT SUN JUN 10 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 130 AM CDT

* AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF IVANHOE TO 4
  MILES SOUTH OF LAKE BENTON...OR FROM 29 MILES NORTHWEST OF MARSHALL
  TO 15 MILES NORTH OF PIPESTONE...MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FLORENCE...MINNEOTA...TAUNTON AROUND 105 AM CDT
  BALATON...GHENT...RUSSELL AROUND 110 AM CDT
  MARSHALL AROUND 115 AM CDT
  COTTONWOOD AROUND 120 AM CDT
  TRACY AROUND 125 AM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
A.ND STAY AWAY FROM WINDOWS.

LAT...LON 4463 9629 4442 9627 4421 9632 4421 9560
          4442 9560 4462 9561

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:20 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 9, 9:20 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT SAT JUN 9 2001

LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND
NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA
AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST
SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED
POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF
THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF
SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT
OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Jun 10, 12:35 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 AM CDT SUN JUN 10 2001

...SEVERE THUNDERSTORM WATCH NUMBER CANCELLED FOR PARTS OF SOUTH
CENTRAL EASTERN SOUTH DAKOTA...

SEVERE THUNDERSTORM WATCH NUMBER 387 HAS BEEN CANCELLED FOR PARTS OF
SOUTH CENTRAL AND EASTERN SOUTH DAKOTA. HOWEVER SEVERE THUNDERSTORM
WATCH NUMBER 390 REMAINS IN EFFECT FOR EXTREME SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOSWA UNTIL 4 AM CDT.

WB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:38 AM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone37 min
Jun 10, 12:46 AM CDTSevere Thunderstorm WarningFSDNobles, Rock44 min
Jun 10, 1:06 AM CDTSevere Thunderstorm WarningFSDMurray24 min
Jun 10, 1:22 AM CDTSevere Thunderstorm WarningFSDCottonwood, Murray38 min
Jun 10, 1:28 AM CDTSevere Thunderstorm WarningFSDLyon17 min
Jun 10, 1:29 AM CDTSevere Thunderstorm WarningFSDJackson, Nobles46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.